Economics at your fingertips  

Modelling skewness and elongation in financial returns: the case of exchange-traded funds

Sanjiv Jaggia and Alison Kelly

Applied Financial Economics, 2009, vol. 19, issue 16, 1305-1316

Abstract: Recent studies have documented the importance of asymmetry and tail-fatness of returns on portfolio-choice, asset-pricing, value-at-risk and option-valuation models. This article explores the nature of skewness and elongation in daily Exchange-traded Fund (ETF) return distributions using g, h and (g × h) distributions. These exploratory data analytic techniques of Tukey (1977) reveal patterns that are hidden from a cursory glance at conventional measures for skewness and elongation. The g, h and (g × h) distributions provide parameter estimates that indicate substantial variation in skewness and elongation for individual ETFs; nonetheless, some trends are discovered when the funds are grouped by fund size and style of investing. Monte Carlo simulations suggest that these exploratory techniques are able to capture patterns found in commonly used Generalized Autoregressive Conditional Heteroskedasticity (GARCH) family of models.

Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

Applied Financial Economics is currently edited by Anita Phillips

More articles in Applied Financial Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

Page updated 2019-12-10
Handle: RePEc:taf:apfiec:v:19:y:2009:i:16:p:1305-1316